[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.205.87.3. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Citations 0
Correspondence
November 2006

Leukocytoclastic Vasculitis Masquerading as Hand-Foot Syndrome in a Patient Treated With Sorafenib

Arch Dermatol. 2006;142(11):1508-1518. doi:10.1001/archderm.142.11.1510

A 70-year-old white man with metastatic non–small cell lung carcinoma developed discrete, painful, erythematous small plaques and bullae with dusky to violaceous centers on his fingertips approximately 25 days after starting treatment with oral sorafenib (BAY 43-9006), 400 mg twice daily. Several days later, similar targetlike lesions appeared on his palms, elbows, and the dorsal surface of his hands (Figure 1). In addition, large bullae developed on the soles of his feet. A skin biopsy specimen revealed fibrinoid necrosis of the walls of superficial dermal capillaries with surrounding leukocytolysis, dermal hemorrhage, and necrosis of the overlying epidermis, findings consistent with leukocytoclastic vasculitis (LCV) (Figure 2). Results of staining for bacteria, acid-fast bacilli, and fungi were negative. Findings of a workup for possible endocarditis, including transesophageal echocardiography and blood cultures, were negative. Assay results for antinuclear antibody, cytoplasmic antineutrophil cytoplasmic antibody, perinuclear antineutrophil cytoplasmic antibody, and cryoglobulins were negative. Complement levels and urinalysis findings were normal. A computed tomography scan revealed that a right upper lobe cavity and mass had decreased in size compared with previous findings. Sorafenib treatment was discontinued for 11 days and restarted at 200 mg twice daily, half the previous dose, without recurrence of similar lesions over the next 2 months.

First Page Preview View Large
First page PDF preview
First page PDF preview
×